Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 14, 2004, 8:16 AM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 8:16 AM EDT (12:16 UTC)
- Expired
- Jul 14, 2004, 11:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 141220
FFWBGM
NYC101-141515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 AM EDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK
* UNTIL 1115 AM EDT
* AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN IN SOUTHWESTERN STEUBEN COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TROUPSBURG...JASPER...GREENWOOD...YOUNG HICKORY AND MCGRAWS. ROSE
BROOK AND MARSH CREEK ARE TWO BASINS THAT WILL COME OUT OF THEIR
BANKS DUE TO THE HEAVY RAIN.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
LAT...LON 4216 7753 4200 7736 4199 7775 4208 7775
4215 7775
$$1 follow-up statement
000 WGUS71 KBGM 141418 FFSBGM NYC101-141515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1015 AM EDT WED JUL 14 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM EDT FOR STEUBEN COUNTY... AT 1010 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS REDEVELOPING OVER WESTERN NEW YORK...AND MOVING TOWARDS SOUTHWEST STEUBEN COUNTY. THESE STORMS WILL AFFECT LOCATIONS THAT RECEIVED HEAVY RAIN EARLIER THIS MORNING...INCLUDING THE FOLLOWING LOCATIONS...GREENWOOD...JASPER...MCGRAWS...REXVILLE... TROUPSBURG...WOODHULL AND YOUNG HICKORY. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. $$ VAN AUSDALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:50 AM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 2:50 AM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 250 AM EDT WED JUL 14 2004 .SYNOPSIS... BIG PICTURE...NRN HEMISPHERE 500 MB PATTERN HAS A BIT OF A COLD SEASON LOOK TO IT...AS WELL AS A +PNA SKEW...WITH COLD CORE LOW OVER HUDSON BAY AND A GENERAL TROUGHINESS OVER ERN NOAM. MED-LONG RANGE MODELS INICATING THIS PATTERN WILL PERSIST AT LEAST INTO EARLY NEXT WEEK. && .SHORT TERM (TODAY - FRI)... TODAY-TONIGHT...CURRENTLY WATCHING MCS MOVING OUT OF MICHIGAN AND INTO LONDON PLAIN. SYSTEM IS ASSOCIATED WITH COMPACT 500 MB WAVE ROTATING AROUND CLOSED LOW OVER UP OF MICHIGAN. THIS WAVE WILL CRASH INTO DWONSTREAM 500 MB RIDGE...AND SHOULD WEAKEN....BUT PROBABLY NOT ENOUGH SO THAT THAT MCS DISINTEGRATES...BUT ENOUGH WEAKEN SHOULD OCCUR THAT IT BECOMES A WEAK CLUSTER OF SHRA...WITH SOME EMBEDDED TSRA. BASED ON CURRENT MOVEMENT AND TRENDS...MOST SIGNIFINGANT PART OF SYSTEM WILL PASS S OF CWA...AND PRECIP ASSOCIATED WITH SYSTEM SHOULD REACH WRN ZONES AROUND 09Z. MODELS SUGGESTING CLOSED LOW TIGHTENS UP AND ACTUALLY SHOWS SIGNS OF A BRIEF NEG TILT OVER THE NEXT 18 HOURS. MODELS ALSO INDICATING A WEAK COUPLED JET STRUCTURE DEVELOPING OVER CWA BY THIS AFTERNOON. SEEMS LIKE IT WOULD BE HARD NOT TO SEE NUMEROUS SHRA/TSRA DEVELOPING DURING THE COURSE OF THE DAY INTO TONIGHT. IF THIS WERE NOVEMBER...THE DECISION TO THROW CAT POPS OUT THERE WOULD BE EASY...BUT IN JULY ITS MORE ABOUT CONVECTION AND THUS COVERAGE...SO WILL GO LKLY...AS THERE MAY ACTUALLY BE SOME AREAS THAT SEE NO RAIN. OTHER ISSUE IS OF COURSE HEAVY RAIN...CLOSED SYSTEMS IN JULY ARE NOTORIOUS FOR PRODUCING HIGHLY LOCALIZED FLOODING...BUT IT WOULD BE JUST THAT...LOCALIZED...AND TOO HARD TO PINPOINT TO ISSUE ANY FLAGS. WILL CONT THE LKLY TONIGHT...DON/T REALLY EXPECT ANY CHANGES TO OCCUR...EXCEPT THAT LOSS OF HEATING MAY REDUCE COVERAGE...AND JET STRUCTURE BECOMES LESS FAVORABLE...WITH WEAKENING UPPER LVL DIVERGENCE. THU-FRI...CLOSED LOW BEGINS TO SLOWLY LIFT EAST AND FILL DURING THIS PERIOD. MOST OF CWA WILL BE ON WEST SIDE OF TROUGH AXIS...BUT WAVES WILL BE ROTATING AROUND SYTEM...SO WILL GO WITH CHC POPS...AND WILL WAIT FOR LATER PERIODS TO FINE TUNE TIMING. && .LONG TERM... SLOW IMPRVMT THEN BEGINS AS DRIER AIR MVES IN ARND THE BASE OF THE LOW AND THE LOW BEGINS TO MOVE OUT FRI NIGHT. HOWEVER...LARGER SCALE TROUGH PATTERN WILL EXIST THROUGH THE WEEKEND. && .AVIATION... ONE BROKEN LINE OF TSRA MOVING ACROSS SRN TIER/NE PA AND COULD EFFECT KAVP NEXT HOUR OR SO. MORE SIGNIFICANT WILL BE REMNANTS OF MCS CURRENTLY OVER LAKE ERIE/SW ONT...WHICH SHOULD HIT KELM/KITH/KSYR BETWEEN 09 AND 12Z. IN GENERAL CIGS WILL IMPROVE OVER THE NEXT FEW HOURS...THOUGH VISBYS COULD DROP IN BR. VFR/MVFR CIGS WILL CONTINUE THROUGH TODAY...WITH TEMP IFR CONDS IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. && CEMPA
Hazardous weather outlook, Jul 14, 3:53 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 353 AM EDT WED JUL 14 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141030- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 353 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE LOWER GREAT LAKES AND INTO UPSTATE NEW YORK TODAY AND TONIGHT. THIS SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS IN CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. ANY STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHILE AN ISOLATED STORM OR TO COULD PRODUCE FLOODING TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. MJC
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:44 AM EDT | Flash Flood Warning | BGM | Seneca | 3 hr |
| Jul 14, 11:15 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jul 14, 2:40 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 65 min |
| Jul 14, 3:37 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.